Kentucky, 2012

Hail in Kentucky, September 26, 2012

September 26, 2012 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms developed during the heat of the afternoon ahead of a weak disturbance moving eastward from the southern Plains. One of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed during the heat of the afternoon ahead of a weak disturbance moving eastward from the southern Plains. One of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 26, 2:39 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 26, 2:39 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT WED SEP 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 337 PM CDT WED SEP 26 2012

AS A FRONTAL BOUNDARY/SURFACE TROUGH DROPS SLOWLY SOUTHWARD TOWARD
OUR CWA...SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE TO
PROPAGATE TO THE SOUTH AND EAST THIS AFTERNOON AND OVERNIGHT.

AREAS SOUTH AND EAST OF THE MORNING AND EARLY AFTERNOON CONVECTION
HAVE WARMED UP NICELY...AND THEREFORE HAVE DESTABILIZED NICELY. THIS
COMBINED WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND AMPLE 0-6KM
SHEAR WILL SUPPORT THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE.
THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING
WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO OR TWO IS NOT OUT
OF THE QUESTION.

ANY OF THE STRONGER STORMS THIS AFTERNOON COULD ALSO PRODUCE LOCALLY
HEAVY RAINFALL...BUT THE EXPECTED AXIS OF ADDITIONAL RAINFALL SHOULD
BE SOUTH AND EAST OF THE HEAVY RAINFALL LAST NIGHT AND THIS
MORNING...THEREFORE NO PLANS FOR A FLASH FLOOD WATCH AT THIS TIME.

ON THURSDAY THE AFOREMENTIONED BOUNDARY WILL BECOME STATIONARY E-W
ACROSS OUR CWA...AND WILL WAFFLE BACK AND FORTH ACROSS OUR CWA
THROUGH FRIDAY. THIS COMBINED WITH MULTIPLE RIPPLES OF UPPER
LEVEL ENERGY STREAKING ACROSS THE REGION WILL GENERATE CHANCES OF
PRECIPITATION FOR MOST IF NOT ALL OF THE CWA EACH PERIOD.

FRIDAY NIGHT THE BOUNDARY WILL FINALLY GET PUSHED SOUTHWARD BY HIGH
PRESSURE BUILDING INTO THE AREA...SO PRECIP CHANCES WILL DIMINISH
FROM NORTH TO SOUTH DURING THAT PERIOD.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 337 PM CDT WED SEP 26 2012

THE LONG TERM APPEARS DRY AS A SLOW MOVING SURFACE HIGH PASSES
ACROSS THE OHIO VALLEY.

WITH EACH SUCCESSIVE MODEL RUN...PRECIP CHANCES GET LOWER FOR
SATURDAY MORNING. WILL HOLD ONTO A SLIGHT CHANCE IN FAR SOUTHERN
COUNTIES SATURDAY MORNING...BUT THE TREND HAS BEEN FOR A QUICKER
ENDING TO THE PRECIP.

GENERALLY CLEAR SKIES ARE EXPECTED THEREAFTER...WITH TEMPERATURES A
LITTLE BELOW NORMAL FOR THIS TIME OF YEAR UNTIL A WARMING TREND
AROUND THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1226 PM CDT WED SEP 26 2012

VFR CONDITIONS SHOULD PREVAIL EARLY AT ALL SITES ALTHOUGH A
VCSH/VCTS IS POSSIBLE AFTER 20Z. SHOWER AND THUNDERSTORM CHANCES
WILL INCREASE FROM 06Z ON WITH THE POSSIBILITY OF MVFR CIGS AND
VSBYS IN THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS AOB 10 KTS WILL
BECOME VARIABLE AOB 5 KTS BY 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX....MY
Hazardous weather outlook, Sep 26, 11:58 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CDT WED SEP 26 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1258 PM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF THUNDERSTORMS WILL CONTINUE TO STREAM NORTHEAST ACROSS
THE WESTERN AND NORTHERN SECTIONS OF THE QUAD STATE REGION. SMALLER
CHANCES OF THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
AREA THIS AFTERNOON AND EVENING...HOWEVER THERE IS A SLIGHT RISK
THAT SOME STORMS MAY BECOME SEVERE GENERALLY EAST OF A LINE FROM
MCLEANSBORO TO METROPOLIS ILLINOIS TO MURRAY KENTUCKY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS
THAT BECOME SEVERE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TONIGHT. SEVERE WEATHER IS NOT EXPECTED OVERNIGHT...BUT LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL
BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JP

In the hours before

Local storm report, Sep 26, 1:17 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             WAPPAPELLO              36.94N 90.27W
09/26/2012  M0.75 INCH       WAYNE              MO   TRAINED SPOTTER

            DIME SIZE HAIL LASTED APPROXIMATELY TWO MINUTES ON THE
            NORTH END OF LAKE WAPPAPELLO DAM.

&&

K. SMITH
Special weather statement, Sep 26, 1:35 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED SEP 26 2012

ILZ088-089-092-093-MOZ086-087-110-111-262015-
ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-JOHNSON IL-PULASKI
IL-SCOTT MO-STODDARD MO-UNION IL-
235 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...SOUTHERN UNION...
NORTHWESTERN PULASKI AND WESTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHERN STODDARD...SCOTT...SOUTHERN CAPE GIRARDEAU
AND SOUTHEASTERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 315
PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DUTCHTOWN TO
PUXICO...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CAPE GIRARDEAU...CHAFFEE...SCOTT CITY...ORAN...BENTON...BELL
CITY...DONGOLA...TAMMS...THEBES...COMMERCE AND ULLIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MY
Special weather statement, Sep 26, 2:12 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT WED SEP 26 2012

ILZ085-088-089-092>094-262100-
ALEXANDER IL-JOHNSON IL-MASSAC IL-PULASKI IL-UNION IL-WILLIAMSON IL-
312 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALEXANDER...SOUTHERN
WILLIAMSON...EASTERN UNION...NORTHERN PULASKI...NORTHWESTERN MASSAC
AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COBDEN TO TAMMS...
AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...DONGOLA...GOREVILLE...KARNAK...LAKE OF EGYPT
AREA...PULASKI...ULLIN...AND NEW GRAND CHAIN.

MY
Special weather statement, Sep 26, 2:57 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT WED SEP 26 2012

MOZ109-110-262145-
BUTLER MO-STODDARD MO-
357 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STODDARD AND BUTLER
COUNTIES IN SOUTHEAST MISSOURI UNTIL 445 PM CDT...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVIELL...OR 10 MILES SOUTH OF POPLAR
BLUFF...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  POPLAR BLUFF...FISK AND ROMBAUER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MY
Local storm report, Sep 26, 4:00 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             5 NNE QULIN             36.66N 90.21W
09/26/2012  E1.25 INCH       BUTLER             MO   LAW ENFORCEMENT

            REPORTED AT INTERSECTION OF HIGHWAY AA AND COUNTY ROAD
            629 IN BROSELEY.

&&

MY
Special weather statement, Sep 26, 4:02 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT WED SEP 26 2012

ILZ088-089-092>094-KYZ001>006-MOZ086-087-110>112-114-262330-
UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...MARBLE HILL...CAPE GIRARDEAU...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
502 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEAST
MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND THE WESTERN TIP OF KENTUCKY...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS MOVING EAST ACROSS FAR
SOUTHEAST MISSOURI...JUST WEST OF THE MISSISSIPPI RIVER. THIS
CLUSTER OF STORMS WILL LIKELY MAINTAIN ITS STRENGTH...OR POSSIBLY
EVEN STRENGTHEN A BIT MORE LATE THIS AFTERNOON INTO EARLY EVENING
AS IT SHIFTS EASTWARD INTO AR SOUTHERN ILLINOIS AND WESTERN
KENTUCKY.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO DIME OR
NICKLE SIZED HAIL...LOCALLY HEAVY RAINFALL UP TO AN INCH OR SO AN
HOUR...AND FREQUENT DEADLY LIGHTNING. SOME COMMUNITIES AFFECTED
MAY INCLUDE CAPE GIRARDEAU...SHIKESTON...AND CAIRO
MISSOURI...GRAND CHAINS TO METROPOLIS IN ILLINOIS...AND FROM
CLINTON AND BARDWELL TO PADUCAH AND CLINTON IN WESTERN KENTUCKY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hopkins

When
September 26, 5:23 PM CST
Where
Hopkins County, Olney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -87.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407822.